Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 13, NWS Jacksonville, FL

May 1, 2004Duval County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 1, 2004, 4:26 PM EDT for Duval County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 4:26 PM EDT (20:26 UTC)
Expired
May 1, 2004, 5:15 PM EDT
In force
49 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 9 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.4 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1018 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1018 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 012026
SVRJAX
FLC031-012115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
425 PM EDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUVAL COUNTY IN NORTHEAST FLORIDA

* UNTIL 515 PM EDT

* AT 425 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS IN EXCESS OF 60 MPH LOCATED
  4 MILES NORTHWEST OF DOWNTOWN JACKSONVILLE...MOVING NORTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSONVILLE INTERNATIONAL AT 430 PM EDT AND
  OCEANWAY AT 435 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 3041 8180 3027 8166 3037 8147 3056 8162
$$

ENYEDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:00 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 1, 3:00 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT SAT MAY 1 2004

.SHORT TERM (TONIGHT-TUES)...A LOOK AT THE SOUNDINGS INDICATE A
JUICY AND UNSTABLE ATMOSPHERE WITH THE MEAN SFC-700 MB WIND SW NEAR
15 KNOTS. SHOULD SEE SCATTERED THUNDERSTORMS ERUPT ALONG THE
PREVALENT WEST COAST SEA BREEZE FRONT THIS AFTERNOON INTO THE EARLY
EVE....WITH A COLLISION WITH THE MUCH WEAKER EAST COAST SEA BREEZE
FRONT NEAR THE I-95 CORRIDOR LATE AFTERNOON INTO THE EARLY EVENING. A
FEW OF THESE STORMS WILL BE STRONG IN ESPECIALLY IN THIS AREA. HAVE
GONE WITH EVENING POPS RANGING FROM 30 PCT TO THE WEST TO 50 PCT
ALONG SE GA COAST. FOR LATE SUNDAY INTO EARLY MONDAY...SLIGHT RISK
OF SEVERE WEATHER AS COLD FRONT AND ASSOCIATED SHORT WAVE TROUGH
APPROACHES. WILL PROBABLY SEE SOME PRE-FRONTAL SQUALL MOVE THROUGH
LATE SUNDAY OR EARLY MONDAY. CLEARING...COOLER AND DRIER FOR MONDAY
NIGHT INTO TUESDAY. THE ETA MODEL IS FASTER WITH THE FRONT THAN THE
GFS AND PRODUCES LESS PCP OVERALL THAN THE GFS. PREFER A BLEND OF
THE TWO FOR NOW.

.LONG TERM (WED-SAT)...RIDGE ALOFT BUILDS IN BEHIND DEPARTING
SHORTWAVE WITH DEEP LAYER RIDGING THROUGH THE PERIOD. ESSENTIALLY A
DRY FORECAST WITH NEAR NORMAL TEMPS.
&&

.MARINE...SMALL CRAFT EXERCISE CAUTION. COLD FRONT AND POSSIBLE
SQUALL LINE APPROACHES LATE SUNDAY/EARLY MONDAY THEN CLEARING
MONDAY NIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 66 82 60 74 / 40 60 70 30
SSI 68 82 64 71 / 50 50 70 60
JAX 68 84 65 76 / 40 50 70 70
SGJ 70 85 66 74 / 40 50 70 70
GNV 68 85 65 78 / 40 50 70 70
OCF 68 86 66 78 / 40 50 60 70
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PP/ACS
Hazardous weather outlook, May 1, 12:00 PM EDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
NOON EDT SAT MAY 1 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-012200-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
NOON EDT SAT MAY 1 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

...NUMEROUS THUNDERSTORMS THROUGH THIS EVENING...

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE AREA BEACHES
THIS AFTERNOON. PLEASE REFER TO THE SURF ZONE FORECAST FOR
MORE DETAILS.

NUMEROUS THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON AND
EVENING WITH THE MOST CONCENTRATION OF STORMS EAST OF THE U.S.
HIGHWAY 301 CORRIDOR BY THIS AFTERNOON. SOME OF THESE STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY FREQUENT DEADLY CLOUD TO GROUND
LIGHTNING...STRONG AND GUSTY WINDS TO 40 MPH...AND HEAVY RAINFALL
CAUSING PONDING OF WATER ALONG ROADWAYS AND IN LOW-LYING AREAS.
PERSONS ENGAGING IN OUTDOOR ACTIVITIES SHOULD KEEP A WATCHFUL EYE TO
THE SKY AND BE PREPARED TO HEAD INDOORS TO A PLACE OF SAFETY WHEN
THUNDERSTORMS BECOME IMMINENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE IS A SLIGHT RISK OF SEVERE WEATHER SUNDAY AFTERNOON THROUGH
MONDAY AS A COLD FRONT SLOWLY MOVES ACROSS THE REGION. THE MAIN
WEATHER CONCERN WILL BE FOR THE POSSIBILITY OF STRONG AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

In the hours before

Special weather statement, May 1, 3:51 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
351 PM EDT SAT MAY 1 2004

FLZ025-012030-
DUVAL FL-
351 PM EDT SAT MAY 1 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 430 PM EDT...

AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 6 MILES SOUTHEAST OF
JACKSONVILLE HEIGHTS EXTENDING EASTWARD INTO DOWNTOWN JACKSONVILLE.
THIS CLUSTER IS MOVING NORTHEAST AROUND 20 MPH AND WILL ALSO AFFECT
AREAS AROUND TALLYRAND...SAN MARCO...RIVERSIDE...NORMANDY...DOWNTOWN
JACKSONVILLE AND ARLINGTON THROUGH 430 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. PERIODS OF HEAVY RAINFALL WILL REDUCE VISIBILITIES BELOW 1
MILE AT TIMES.

ENYEDI
Special weather statement, May 1, 3:51 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
351 PM EDT SAT MAY 1 2004

FLZ025-012030-
DUVAL FL-
351 PM EDT SAT MAY 1 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 430 PM EDT...

AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 6 MILES WEST OF JACKSONVILLE
HEIGHTS EXTENDING EASTWARD INTO DOWNTOWN JACKSONVILLE. THIS CLUSTER
IS MOVING NORTHEAST AROUND 20 MPH AND WILL ALSO AFFECT AREAS AROUND
TALLYRAND...SAN MARCO...RIVERSIDE...NORMANDY...DOWNTOWN JACKSONVILLE
AND ARLINGTON THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS
OF HEAVY RAINFALL WILL REDUCE VISIBILITIES BELOW 1 MILE AT TIMES.

ENYEDI
Special weather statement, May 1, 4:12 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
412 PM EDT SAT MAY 1 2004

FLZ040-012100-
MARION FL-
412 PM EDT SAT MAY 1 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 500 PM EDT...

AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 14 MILES SOUTHWEST OF SANTOS...MOVING
EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SUMMERFIELD...SILVER SPRINGS SHORES...SANTOS...LAKE WEIR AND
BELLEVIEW THROUGH 500 PM EDT.

AT 417 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES NORTHEAST OF RAINBOW LAKES
ESTATES...MOVING NORTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND REDDICK...LOWELL AND FLEMINGTON THROUGH 500 PM
EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

TRABERT

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:23 PM EDTSevere Thunderstorm WarningJAXMarion52 min
May 1, 5:03 PM EDTSevere Thunderstorm WarningJAXClay, Putnam42 min
May 1, 5:39 PM EDTSevere Thunderstorm WarningJAXSaint Johns36 min
May 1, 5:48 PM EDTSpecial Marine WarningJAX57 min
May 1, 6:11 PM EDTSevere Thunderstorm WarningJAXDuval64 min
May 1, 6:41 PM EDTSpecial Marine WarningJAX94 min
May 1, 7:23 PM EDTSevere Thunderstorm WarningJAXFlagler37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.